When you spend time as a patient in the hospital, you put your health and well-being in the hands of professionals. Nurses, doctors, physician assistants and other staff should always strive to provide the best possible standard of care. Of course, medical professionals are only human, and mistakes can, and do, occur. But when those mistakes adversely effect the treatment of patients, the consequences can be dire.

One of the more common hospital errors involves mistakes with medication. These errors can happen in just about any medical environment where professionals dispense and administer drugs. What may be only a momentary lapse on the part of a medical professional can have long-term negative consequences for the patient.

Each year, over a million people in the United States experience injury or worsened conditions as a result of medication errors. Depending on the circumstances, these mistakes may qualify as medical malpractice and open the door to legal and financial liability for both the medical facility and the practitioner.

Dispensing the wrong drug can cause great harm

Some medical malpractice cases arise from practitioners neglecting to administer drugs or accidentally giving a patient the wrong medication. Patients may receive a multiple drugs for a wide range of purposes. Blood thinners, medications to prevent allergic reactions, drugs intended to treat high blood pressure and many other may be critical to the health and safety of a patient. Missing a dose of a drug due to a nurse’s failure to administer it could result in the failure of the patient’s entire treatment regimen.

The immediate medical consequences of medication errors might include the formation of blood clots or a failed surgical procedure. In order for many drugs to be effective, they must be taken in the right amount and at regular intervals. Missing doses can endanger a patient and compromise the success of the treatment.

Receiving the wrong medications can be deadly

One major concern with giving a patient the wrong drug is the potential for a severe reaction. Drugs like antibiotics have the potential to cause serious, even deadly, allergic reactions in patients with allergies to them. These drug allergies are often quite severe, and the wrong medication could send a patient into anaphylactic shock.

Even if the patient does not have an allergy, receiving the wrong drug still may cause catastrophic damage. Some drugs interact badly with one another, worsening a vulnerable patient’s condition. One medication may negate the effects of another, reducing its efficacy for the patient. It’s also possible for drugs to have a synergistic effect on one another and increase each other’s effects. These scenarios can have major consequences for the patient and lead to malpractice litigation.

Terry Garmey & Associates

482 Congress Street
Suite 402
PortlandME 04101 

Phone: (207) 899-4644
Fax: 207-541-9242